Kansas, 2024Flood and Hail in Kansas, May 15 to 16, 2024
May 15 to 16, 2024 · NWS ICT · 14 events in 8 counties and zones
A cluster of supercells developed across portions of Harper and Cowley counties during the afternoon of May 15th and quickly began producing large hail and damaging winds. This cluster of storms expanded north and eastward continuing to produce quarter to two inch sized hail across south central and southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of supercells developed across portions of Harper and Cowley counties during the afternoon of May 15th and quickly began producing large hail and damaging winds. This cluster of storms expanded north and eastward continuing to produce quarter to two inch sized hail across south central and southeast Kansas. Meanwhile, a second cluster of storms developed across northwest Oklahoma and progressed into southern Kansas during the nighttime hours. While more sporadic, this cluster produced wind gusts to 60 mph and quarter to golf ball sized hail as it moved across south central and southeast Kansas early on the morning of May 16. A prolonged period of heavy rainfall caused some flooding across portions of Elk County as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 15, 4:25 PM CST, 1 hour 9 minutes earlier. Its key messages:
- Severe thunderstorms possible this evening; mainly across southern KS
- Additional shower/storm chances (20-40%) Thursday and Friday across southeast KS
- Mainly quiet over the weekend with rain/storm chances returning next week&&
Area forecast discussion, May 15, 4:25 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
525 PM CDT Wed May 15 2024
.KEY MESSAGES...
- Severe thunderstorms possible this evening; mainly across southern
KS
- Additional shower/storm chances (20-40%) Thursday and Friday
across southeast KS
- Mainly quiet over the weekend with rain/storm chances
returning next week&&
.DISCUSSION...
Issued at 330 PM CDT Wed May 15 2024
As of 3 PM Wednesday afternoon, a complex weather setup was evolving
across portions of central KS into OK. A prolonged period of
elevated showers and storms moved across southern and southeast KS
leaving an outflow boundary in its wake from east central OK into
south central KS. Based on the latest surface analysis this outflow
boundary intersects the synoptic front in southern Stafford County
or northern Pratt County. This boundary is likely to be the focal
point for storm development. MLCAPE up to 2000 J/kg and a long,
veering hodograph will support supercell structures with large hail
up to golf ball size and damaging winds. As the evening progresses,
a relatively dry boundary layer should foster cold pool/RFD mergers
and a gradual upscale growth into more linear structures.
Transitioning into the overnight, storms are likely to become
elevated with a heavy rain threat across mainly southeast KS.
The effective boundary is likely to progress southeast of the
forecast area on Thursday. That being said, additional shower and
storms are possible north of the boundary across southeast KS.
Effective shear values less than 20 kt should limit the potential
for severe storms.
As we transition Friday into the weekend, a northern stream,
midlevel trough will slide across the northern Plains. Limited
moisture should keep things mostly dry Friday and Saturday. A more-
active midlevel pattern will emerge early next week as a
southwestern US trough develops. This will increase the potential
for storms, including severe storms.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 525 PM CDT Wed May 15 2024
Scattered to numerous thunderstorms are most likely to develop
or move into south central Kansas later this evening. Some could
be severe. A complex of storms may form and move eastward
across south central and southeast Kansas overnight.
Thunderstorms may also affect parts of central Kansas early
tonight. MVFR/IFR stratus cigs are expected to develop behind a
front toward dawn in parts of central and south central Kansas.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
DISCUSSION...BMB
AVIATION...KED
Hazardous weather outlook, May 15, 2:31 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
331 PM CDT Wed May 15 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
331 PM CDT Wed May 15 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Thunderstorm chances will increase late this afternoon and evening
across central, south central, and southeast Kansas. The strongest
activity will be capable of golf sized hail, 60 to 70 mph winds,
and a tornado can't be ruled out. In addition, pockets of very heavy
rainfall and localized flooding is possible. The greatest severe
weather threat will be across mainly southern Kansas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periodic chances for thunderstorms will remain in the forecast for
Thursday, Friday, and Sunday through Tuesday. A few storms could be
strong to severe Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Event by event
11 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Hail, Sumner
- When
- May 15, 5:34 PM CST to 5:40 PM CST
- Where
- Sumner County, 3.45 mi N of Caldwell
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.080, -97.600
There were reports of quarter sized hail in Calwell up to golfball and two inches in diameter north and northeast town by a few miles.
Hail, Sumner
- When
- May 15, 5:53 PM CST to 5:54 PM CST
- Where
- Sumner County, 5.58 mi SW of Mulvane
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.430, -97.330
Hail, Sedgwick
- When
- May 15, 6:01 PM CST to 6:02 PM CST
- Where
- Sedgwick County, 5.11 mi SSE of Derby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.480, -97.240
Hail, Sedgwick
- When
- May 15, 6:15 PM CST to 6:16 PM CST
- Where
- Sedgwick County, 5.52 mi E of Derby
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -97.170
Hail, Butler
- When
- May 15, 6:16 PM CST to 6:17 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -97.130
Hail, Butler
- When
- May 15, 6:40 PM CST to 6:41 PM CST
- Where
- Butler County, 1.49 mi NNE of Latham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.550, -96.640
Hail, Butler
- When
- May 15, 6:50 PM CST to 6:51 PM CST
- Where
- Butler County, Leon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -96.780
Hail, Wilson
- When
- May 15, 8:08 PM CST to 8:09 PM CST
- Where
- Wilson County, 0.88 mi NW of Buffalo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.710, -95.710
Hail, Butler
- When
- May 15, 8:40 PM CST to 8:41 PM CST
- Where
- Butler County, 3.44 mi SE of Douglass
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.490, -96.970
Thunderstorm Wind, Kingman
- When
- May 15, 9:14 PM CST to 9:15 PM CST
- Where
- Kingman County, 2.14 mi NNE of Nashville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.480, -98.420
Thunderstorm Wind, Kingman
- When
- May 15, 9:50 PM CST to 9:51 PM CST
- Where
- Kingman County, 0.55 mi E of Kingman
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.650, -98.110
Hail, Chautauqua
- When
- May 15, 10:25 PM CST to 10:26 PM CST
- Where
- Chautauqua County, Sedan
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -96.180
Quarter to golf ball sized hail was reported.
Hail, Labette
- When
- May 16, 12:36 AM CST to 12:37 AM CST
- Where
- Labette County, 0.55 mi E of Parsons
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.350, -95.260
Flood, Elk
- When
- May 16, 1:10 AM CST to 8:50 AM CST
- Where
- Elk County, 2.92 mi E of Moline to 2.97 mi W of Elk Falls
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.365, -96.247
Portions of US Highway 160 flooded between the town of Elk Falls and Dove Road, east of Moline.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Oklahoma, May 15, 2024$230,000 · 3.5 in hail · 8 events
- Flash Flood in Nebraska, May 15, 2024$200,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 15, 2024$27,000 · 4 in hail · 20 events
- Hail and Damaging Winds in Texas, May 15, 2024$4,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 15 to 16, 20241.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 15, 20241.75 in hail · 8 events
- Hail in North Carolina, May 15, 20242 in hail · 8 events
- Hail and Damaging Winds in North Carolina, May 15, 20241 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 15, 2024$4,000 · 2.75 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20241.5 in hail · 4 events
- Hail and Damaging Wind in North Carolina, May 15, 2024$5,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, May 15, 20241.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180860, 1180861, 1180862, 1180863, 1180865, 1180866, 1180868, 1180869, 1180870, 1180874, 1180875, 1180872, 1180873, 1180843.